Alert archive / New York / Wind Chill Advisories in 2018
Wind Chill Advisory 3, NWS Buffalo, NY
NWS Buffalo, NY issued this wind chill advisory at Jan 13, 2018, 2:38 PM EST for 5 counties in New York. It took effect at Jan 13, 2018, 7:00 PM EST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Jan 13, 2018, 2:38 PM EST (19:38 UTC)
- In effect from
- Jan 13, 2018, 7:00 PM EST
- Expired
- Jan 14, 2018, 9:32 AM EST
- In force
- 15 hr
- Issued by
- NWS Buffalo, NY
Counties Allegany County, NY, Cattaraugus County, NY, Jefferson County, NY, Lewis County, NY, Wyoming County, NY
The radar
The Buffalo radar (KBUF), 118 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.6 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 648 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- -158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
603 WWUS41 KBUF 131938 WSWBUF URGENT - WINTER WEATHER MESSAGE National Weather Service Buffalo NY 238 PM EST Sat Jan 13 2018 NYZ012-020-021-140345- /O.NEW.KBUF.WC.Y.0003.180114T0000Z-180114T1500Z/ Wyoming-Cattaraugus-Allegany- Including the cities of Warsaw, Olean, and Wellsville 238 PM EST Sat Jan 13 2018 ...WIND CHILL ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM EST SUNDAY... * WHAT...Very cold wind chills expected. Expect wind chills of around 15 below zero at times. * WHERE...Wyoming, Cattaraugus, and Allegany counties. * WHEN...From 7 PM this evening to 10 AM EST Sunday. * ADDITIONAL DETAILS...The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. PRECAUTIONARY/PREPAREDNESS ACTIONS... This is a potentially dangerous situation to be outdoors. If you must be outside, be sure to cover all exposed skin. Frostbite can occur in 30 minutes or less with apparent temperatures of 15 below zero or colder. && $$ NYZ007-008-140345- /O.NEW.KBUF.WC.Y.0003.180114T0000Z-180114T1500Z/ Jefferson-Lewis- Including the cities of Watertown and Lowville 238 PM EST Sat Jan 13 2018 ...WIND CHILL ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM EST SUNDAY... * WHAT...Very cold wind chills expected. Expect wind chills of around 20 below zero at times. * WHERE...Jefferson and Lewis counties. * WHEN...From 7 PM this evening to 10 AM EST Sunday. * ADDITIONAL DETAILS...The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. PRECAUTIONARY/PREPAREDNESS ACTIONS... This is a potentially dangerous situation to be outdoors. If you must be outside, be sure to cover all exposed skin. Frostbite can occur in 30 minutes or less with apparent temperatures of 15 below zero or colder. && $$ HITCHCOCK
3 follow-up statements
961 WWUS41 KBUF 140259 WSWBUF URGENT - WINTER WEATHER MESSAGE National Weather Service Buffalo NY 959 PM EST Sat Jan 13 2018 NYZ012-020-021-141100- /O.CON.KBUF.WC.Y.0003.000000T0000Z-180114T1500Z/ Wyoming-Cattaraugus-Allegany- Including the cities of Warsaw, Olean, and Wellsville 959 PM EST Sat Jan 13 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST SUNDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to be as low as 15 below zero. * WHERE...Wyoming, Cattaraugus, and Allegany counties. * WHEN...Until 10 AM EST Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... This is a potentially dangerous situation to be outdoors. If you must be outside, be sure to cover all exposed skin. Frostbite can occur in 30 minutes or less with apparent temperatures of 15 below zero or colder. && $$ NYZ007-008-141100- /O.CON.KBUF.WC.Y.0003.000000T0000Z-180114T1500Z/ Jefferson-Lewis- Including the cities of Watertown and Lowville 959 PM EST Sat Jan 13 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST SUNDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to be as low as 20 to 25 below zero. * WHERE...Jefferson and Lewis counties. * WHEN...Until 10 AM EST Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... This is a potentially dangerous situation to be outdoors. If you must be outside, be sure to cover all exposed skin. Frostbite can occur in 30 minutes or less with apparent temperatures of 15 below zero or colder. && $$ JJR
890 WWUS41 KBUF 140843 WSWBUF URGENT - WINTER WEATHER MESSAGE National Weather Service Buffalo NY 343 AM EST Sun Jan 14 2018 NYZ012-020-021-141500- /O.CON.KBUF.WC.Y.0003.000000T0000Z-180114T1500Z/ Wyoming-Cattaraugus-Allegany- Including the cities of Warsaw, Olean, and Wellsville 343 AM EST Sun Jan 14 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to be as low as 20 below zero. * WHERE...Wyoming, Cattaraugus, and Allegany counties. * WHEN...Until 10 AM EST this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... This is a potentially dangerous situation to be outdoors. If you must be outside, be sure to cover all exposed skin. Frostbite can occur in 30 minutes or less with apparent temperatures of 15 below zero or colder. && $$ NYZ007-008-141500- /O.CON.KBUF.WC.Y.0003.000000T0000Z-180114T1500Z/ Jefferson-Lewis- Including the cities of Watertown and Lowville 343 AM EST Sun Jan 14 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 20 below zero to 25 below zero. * WHERE...Jefferson and Lewis counties. * WHEN...Until 10 AM EST this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... This is a potentially dangerous situation to be outdoors. If you must be outside, be sure to cover all exposed skin. Frostbite can occur in 30 minutes or less with apparent temperatures of 15 below zero or colder. && $$ TMA
076 WWUS41 KBUF 141432 WSWBUF URGENT - WINTER WEATHER MESSAGE National Weather Service Buffalo NY 932 AM EST Sun Jan 14 2018 NYZ007-008-012-020-021-141545- /O.CAN.KBUF.WC.Y.0003.000000T0000Z-180114T1500Z/ Jefferson-Lewis-Wyoming-Cattaraugus-Allegany- Including the cities of Watertown, Lowville, Warsaw, Olean, and Wellsville 932 AM EST Sun Jan 14 2018 ...WIND CHILL ADVISORY IS CANCELLED... Winds are light this morning, and temperatures will warm quickly after a frigid start to the day. $$ HITCHCOCK
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this wind chill advisory went out at Jan 13, 2:35 PM EST, 3 minutes earlier.
Area forecast discussion, Jan 13, 2:35 PM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
235 PM EST Sat Jan 13 2018
.SYNOPSIS...
Light lake effect snow showers will persist southeast of the lakes
tonight before ending Sunday morning as high pressure builds into
the eastern Great Lakes. A clipper system will bring some light snow
to the region late Monday through Tuesday night. Temperatures will
remain well below normal through Monday before slowly returning to
near average late next week.
&&
.NEAR TERM /THROUGH SUNDAY/...
The synoptic snow has rapidly ended east of Lake Ontario. Cold
northwest flow will continue to support limited lake effect snow
showers through the rest of the afternoon and tonight. A rapidly
drying airmass combined with lake induced equilibrium levels around
6K feet will keep this activity light.
Off Lake Erie...
There is a sizable area of open water northwest of Chautauqua
County, enough to produce scattered light snow showers through the
rest of the afternoon and tonight. The upstream Lake Huron
connection will remain west of the area across NE Ohio and NW PA
through this evening, but overnight this may reach Chautauqua County
briefly as boundary layer flow backs a little. Even so, expect a
spotty dusting to an inch of accumulation at most. What remains of
the lake effect snow showers will end Sunday morning as a surface
high builds across Lake Erie and boundary layer flow becomes light
and variable.
Off Lake Ontario...
The northwest flow will maintain a spray of multiple bands along
much of the south shore from Niagara to Oswego counties, and
extending south across the NY Thruway at times this afternoon
through tonight. In general, expect additional accumulations of less
than an inch this afternoon, and a dusting to an inch tonight. There
may be a small corridor along the lakeshore from Orleans County to
Wayne county that picks up an additional 1-2 inches locally tonight
where the snow is a little more persistent. All of this will
contract back towards the lakeshore late tonight, and end Sunday
morning as high pressure builds over Lake Ontario and boundary layer
flow becomes light and variable.
Outside of the lake effect, expect partial clearing this afternoon
and tonight with temperatures well below normal. Temperatures will
remain steady in the low to mid teens at lower elevations and single
numbers higher terrain this afternoon. Expect lows in the low single
digits tonight on the lake plains of Western NY and single digits
below zero farther inland. Lows will likely drop to 20 below zero or
lower east of Lake Ontario.
Following the end of the lake effect flurries and light snow showers
Sunday morning, expect some sunshine as high pressure drifts
overhead and east of the area. Temperatures will remain well below
normal, with mid teens in most areas and single numbers east of Lake
Ontario.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
Broad high pressure with origins from the Canadian Prairies will
stretch from Central Quebec south to the Gulf Coast Sunday night.
The center of this high will shift from northern New England into
Quebec through Monday. Mainly clear skies within the dry continental
airmass will promote another very chilly night Sunday night.
Overnight lows will dip down to between the low single digits above
zero to negative single digits in the interior western Southern Tier
and North Country. Winds will be fairly light in these cooler
locations but could be just high enough for another round of
advisory level wind chills.
The center of a mid-level low is forecast to dip over the western
Great Lakes through Monday while forcing a clipper-type low to form.
Medium range guidance remains in good agreement showing dry weather
most of the day Monday with the clipper low beginning to push some
widespread light snow into western NY later Monday supported by warm
advection ahead of the low. The weak low will likely cross western
and central NY Monday night into Tuesday. Not expecting a
significant snowfall from the clipper but could be enough to make a
tricky Tuesday morning commute. A general 2-3 inches is most likely
due to the dryness of the airmass. Wind gusts behind the low center
will reach above 20 mph later Tuesday which could bring some blowing
and drifting of freshly fallen snow. High temps on Monday and
Tuesday should be able to reach into the 20s each day. Lows will dip
into the teens Monday night.
By Tuesday night, the GFS/EC show the low will transfer from north
of Lake Ontario to just off the coast of New England. There looks to
be a chance for some scattered snow showers in the wake of the low.
These could blend with then transition to a chance of some weak low
topped lake snows in southwest veering to northwest flow behind the
departing low as 850mb temps dip toward -18C. Lows are forecast to
dip into the teens and single digits Tuesday night.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Generally benign conditions can be expected during this period...as
our region should be just out of the reach of a potentially
significant coastal storm system. The largest impacts for our region
will be a two day reinforcing shot of colder air on the backside of
the storm...and some nuisance light snow over the Eastern Lake
Ontario region.
As we push into Friday...the storm system should be exiting across
the Canadian maritimes while warm advection will begin over our
forecast area. After a pair of days when temperatures will average 5
degrees below normal...the mercury is forecast to climb back to
normal to end the week.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Lake effect snow showers will continue southeast of the lakes this
afternoon and tonight with areas of IFR VSBY and MVFR CIGS. KROC
will be impacted the most by this activity, and also KJHW at times.
KART will remain VFR with northwest winds keeping lake effect snow
showers away from that airfield. KBUF and KIAG will be near the
western edge of lake effect snow showers off Lake Ontario, with
mostly MVFR conditions.
Any remaining lake effect snow showers will end Sunday morning as
high pressure builds over the eastern Great Lakes. This will leave
VFR to prevail for the rest of the day.
Outlook...
Monday thru Tuesday Night...Light snow likely with areas of IFR.
Wednesday and Thursday...A chance of snow showers with spotty MVFR
to IFR.
&&
.MARINE...
Moderate northwesterlies will continue to produce Small Craft Advisory
conditions along the south shore of Lake Ontario through this
evening before subsiding overnight as high pressure builds into the
eastern Great Lakes. Winds will remain relatively light through
Monday, then increase again by Tuesday as a clipper system crosses
the eastern Great Lakes.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Wind Chill Advisory from 7 PM this evening to 10 AM EST Sunday
for NYZ007-008-012-020-021.
MARINE...Small Craft Advisory until 4 AM EST Sunday for LOZ042>044.
&&
SYNOPSIS...HITCHCOCK
NEAR TERM...HITCHCOCK
SHORT TERM...SMITH
LONG TERM...RSH
AVIATION...HITCHCOCK
MARINE...HITCHCOCKHazardous weather outlook, Jan 13, 11:57 AM EST, 2 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 1157 AM EST Sat Jan 13 2018 NYZ001>008-010>014-019>021-085-141700- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 1157 AM EST Sat Jan 13 2018 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-141700- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 1157 AM EST Sat Jan 13 2018 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf HITCHCOCK
In the hours before
Local storm report, Jan 13, 1:31 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BUFFALO NY
131 PM EST SAT JAN 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0117 PM SNOW 1 ENE TOWN LINE 42.90N 78.53W
01/13/2018 E6.9 INCH ERIE NY SOCIAL MEDIA
&&
CORRECTED COUNTY/STATE...LOCATION...EVENT...SOURCE
EVENT NUMBER BUF1800188
SMITHLocal storm report, Jan 13, 1:32 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
132 PM EST SAT JAN 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0132 PM SNOW WALWORTH 43.14N 77.27W
01/13/2018 M14.2 INCH WAYNE NY SOCIAL MEDIA
&&
EVENT NUMBER BUF1800206
SMITHLocal storm report, Jan 13, 1:34 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
134 PM EST SAT JAN 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 AM SNOW 2 SSE WEST WALWORTH 43.12N 77.34W
01/13/2018 M12.0 INCH WAYNE NY BROADCAST MEDIA
&&
EVENT NUMBER BUF1800207
SMITHLocal storm report, Jan 13, 1:35 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
135 PM EST SAT JAN 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM SNOW HOLLEY 43.22N 78.03W
01/13/2018 M9.0 INCH ORLEANS NY SOCIAL MEDIA
&&
EVENT NUMBER BUF1800208
SMITHLocal storm report, Jan 13, 1:38 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
138 PM EST SAT JAN 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0138 PM SNOW 1 ENE IRONDEQUOIT 43.22N 77.55W
01/13/2018 M14.0 INCH MONROE NY SOCIAL MEDIA
&&
EVENT NUMBER BUF1800209
SMITHLocal storm report, Jan 13, 1:44 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
144 PM EST SAT JAN 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0143 PM SNOW OSWEGO 43.46N 76.50W
01/13/2018 E11.0 INCH OSWEGO NY SOCIAL MEDIA
&&
EVENT NUMBER BUF1800210
SMITHThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 13, 12:22 AM EST | River Flood Warning | BUF | Jefferson, Lewis, Oneida | 23 hr |
| Jan 13, 6:42 AM EST | River Flood Warning | BUF | Genesee, Monroe | 31 hr |
| Jan 13, 11:57 AM EST | River Flood Warning | BUF | Jefferson, Lewis | 68 hr |
Nearby
Wind Chill Advisories in New York, 2018Every wind chill advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.